Arkansas, 2014

Flash Flood in Arkansas, July 11, 2014

July 11, 2014 · NWS LZK · 1 event in 1 county or zone

A warm front moving toward the northeast sparked the development of storms in eastern Arkansas from late morning into the afternoon of the 11th. Heavy rain led to isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A warm front moving toward the northeast sparked the development of storms in eastern Arkansas from late morning into the afternoon of the 11th. Heavy rain led to isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 11, 11:47 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 11, 11:47 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1247 PM CDT FRI JUL 11 2014

.AVIATION...
A WEAK SHORT WAVE CONTINUES TO MOVE THROUGH EASTERN ARKANSAS.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON.
INCLUDED A MENTION OF THUNDERSTORMS AT PBF AND LLQ. THESE SHOULD
BE OUT OF THE AREA BY 00Z. HIGH PRESSURE WILL BUILD OVER THE
STATE TONIGHT AND SATURDAY. RAIN CHANCES WILL COME TO AN END.
INCLUDED MORNING FOG IN THE SOUTHEAST AS WELL. VFR TO MVFR
CONDITIONS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 1000 AM CDT FRI JUL 11 2014/

DISCUSSION...

HAVE ADJUSTED FORECAST FOR CURRENT CLOUDS AND CONVECTION OVER
EASTERN AR. THIS CONVECTION WILL CONTINUE TO MOVE SE THROUGH THE
MORNING. ISOLATED OTHER LIGHTER CONVECTION OVER SW AR TO SOUTH AR.
THE WEAK FRONT WAS GENERALLY FROM SE TO NW AR...WITH JUST A BIT
DRIER AIR NORTH OF THE BOUNDARY WITH DEW POINTS IN THE 60S...WHILE
SOUTH OF THE BOUNDARY IN THE 70S. THE UPPER RIDGE WAS CENTERED OVER
THE SOUTHERN PLAINS...AND IS EXPECTED TO BUILD A BIT MORE INTO
WESTERN AR TODAY...WHILE ALLOWING SCATTERED CONVECTION OVER CENTRAL
TO EASTERN AREAS. HIGH TEMPS TODAY WILL BE FROM THE 80S OVER MOST
LOCATIONS...WITH A FEW 90S IN SPOTS THAT SEE MORE SUNSHINE. WILL
ADJUST POPS AND TEMPS IN THE LATE MORNING UPDATE. OTHERWISE MODELS
ARE SHOWING THE UPPER RIDGE TO BUILD IN FROM THE WEST OVER AR FOR
THE WEEKEND...AND RAIN CHANCES LOWER AND TEMPS WARM TO THE 90S.
(59)

PREV DISCUSSION... /ISSUED 645 AM CDT FRI JUL 11 2014/

AVIATION...11/12Z TAF CYCLE

WEAK UPR IMPULSE DROPPING SEWD THRU THE AREA THIS MRNG PRODUCING
SCTD SHRA/ISOLD TSRA OVR CNTRL AND ERN AR. BASED ON RADAR TRENDS...
INCLUDED VCSH AT KLIT EARLY IN THE PD. SOME PTCHY BR /MVFR VSBYS/
NOTED ACRS THE AREA AS WELL...WITH KPBF REPORTING IFR/LIFR CONDS
ATTM. CONDS WL IMPROVE LATER THIS MRNG AS SFC WINDS PICK UP AND
BNDRY BEGINS TO LIFT SLOLY NWD. OTHERWISE...VFR CONDS WL PREVAIL.
/44/

PREV DISCUSSION... /ISSUED 413 AM CDT FRI JUL 11 2014/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

SOME ISOLATED TO SCATTERED SHOWERS ARE ONCE AGAIN PRESENT ACROSS
THE FORECAST AREA THIS MORNING. THESE WILL CONTINUE THROUGH THE
MORNING HOURS THEN INCREASE IN COVERAGE SOMEWHAT DURING THE
AFTERNOON HOURS. THE BEST RAIN CHANCES WILL BE IN CENTRAL AND
SOUTHEAST PORTIONS OF THE STATE. HAVE ONLY SHOWERS MENTIONED IN
THE MORNING...WITH THUNDER INTRODUCED DURING THE AFTERNOON.

TEMPERATURES THE PAST COUPLE OF DAYS HAVE BEEN A BIT PROBLEMATIC
AND...AT LEAST BY THIS FORECASTER...BEEN OVER ESTIMATED IN MANY
AREAS. WHILE A MULTI-DAY WARMING TREND IS FORECAST TO BEGIN
TODAY...RADAR TRENDS...CLOUD COVER...AND SURFACE OBS ARE VERY
SIMILAR TO YESTERDAY. AS SUCH...DECIDED TO DAMPEN THE WARMING
TREND SLIGHTLY AND LOWER EXPECTED HIGHS JUST A TAD. THE BIGGEST
EFFECT WAS PROBABLY IN THE NORTH CENTRAL AND NORTHEAST PARTS OF
THE FORECAST AREA...LOWERING HIGHS ABOUT 2-3 DEGREES. SHOULD STILL
SEE UPPER 80S THERE...BUT STOPPED SHY OF 90. ELSEWHERE...JUST
LOWERED THEM A DEGREE OR SO. STILL THINK LOW 90S WILL BE POSSIBLE
IN THE SOUTHWEST TO CENTRAL ARKANSAS. OF COURSE THIS IS BANKING ON
THERE BEING LESS CONVECTION TODAY VS YESTERDAY AND SUBSEQUENTLY
LESS CLOUD COVER. TIME WILL TELL. IN ANY CASE A SIGNIFICANT
WARMING TREND WILL OCCUR THROUGH THE WEEKEND...WITH HIGHS IN THE
MID AND UPPER 90S EXPECTED BY SUNDAY. MEANWHILE DEWPOINTS WILL
REMAIN HIGH AS WELL...IN THE UPPER 60S TO LOW 70S DURING THE
AFTERNOON...SO HEAT INDICES WILL RISE TO THE 100-105 DEGREE RANGE
SATURDAY AND SUNDAY AFTERNOONS.

THE BIG STORY FOR THE SHORT TERM WILL BE THE DRAMATIC PATTERN
CHANGE FOR NEXT WEEK. BY SUNDAY AFTERNOON THE LOW AMPLITUDE UPPER
PATTERN ACROSS THE LOWER 48 WILL AMPLIFY DRAMATICALLY AS A LARGE
AND DEEP UPPER TROUGH TAKES RESIDENCE OVER THE GREAT LAKES REGION.
BY MONDAY A LEGITIMATE SUMMERTIME COLD FRONT WILL BE PUSHING SOUTH
THROUGH THE CENTRAL PLAINS AND MISSOURI...KNOCKING ON
ARKANSAS/MISSOURI BORDER DOOR BY MIDNIGHT MONDAY NIGHT. MONDAY
WILL STILL BE A WARM DAY FOR CENTRAL AND SOUTHERN ARKANSAS...WITH
VERY MUGGY CONDITIONS EXPECTED AS THE FRONT NEARS THE FORECAST
AREA. AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS WILL
BLOSSOM AND BECOME INCREASINGLY WIDESPREAD BY MONDAY EVENING. WITH
CONVECTION ONGOING...AND THE FRONT NOT ENTIRELY THROUGH THE
FORECAST AREA...MONDAY NIGHT IS STILL LIKELY TO BE A MILD NIGHT
WITH OVERNIGHT LOWS IN THE MID 60S TO MID 70S. HOWEVER THE LONG
TERM WILL FEATURE FANTASTIC SUMMERTIME WEATHER AS NOTED BELOW.

LONG TERM...TUESDAY THROUGH THURSDAY

N UPR LOW WL BE SITUATED OVR THE GREAT LAKES REGION AT THE START OF
THE PD. THE RESULTING NWLY FLOW ALOFT OVR THE MID SOUTH WL BE
DRIVING A STRONG CDFNT THRU CNTRL AND SRN AR EARLY ON TUE. THE FNT
WL EVENTUALLY SHIFT WELL S OF THE AREA DURG THE LATTER HALF OF THE
FCST PD. CONTD TO MENTION LINGERING SMALL RAIN CHCS OVR THE SRN HALF
OF THE AREA ON TUE AS THE CDFNT CLEARS THE AREA.

THE MAIN HIGHLIGHT OF THE FCST WL BE THE UNSEASONABLY COOLER AIRMASS
THAT WL SETTLE INTO THE REGION BY MIDWEEK AS HIGH PRES BLDS OVR AR.
HIGH TEMPS FOR WED AND THU WL BE RANGE FM THE UPR 70S TO THE MID
80S...WITH NIGHTTIME LOWS IN THE UPR 50S TO MID 60S.

CLOUDS WL BE ON THE INCRS FM THE W WED NGT AND THU AS A WEAK UPR LVL
IMPULSE DROPS SEWD INTO THE SRN PLAINS STATES. THE ASSOCD LIFT WITH
THIS FEATURE WL BRING SMALL RAIN CHCS TO CNTRL AND SRN AR HEADING
INTO THU AS MOISTURE ADVECTS NWD OVR THE STALLED FNT BNDRY TO OUR
SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  95  73  97 /  10  10  10  10
CAMDEN AR         73  97  73  98 /  10  10  10  10
HARRISON AR       70  93  71  94 /  10  10  10  10
HOT SPRINGS AR    72  95  73  97 /  10  10  10  10
LITTLE ROCK   AR  73  96  75  97 /  10  10  10  10
MONTICELLO AR     73  95  74  96 /  10  10  10  10
MOUNT IDA AR      71  95  72  97 /  10  10  10  10
MOUNTAIN HOME AR  71  95  71  96 /  10  10  10  10
NEWPORT AR        72  94  74  96 /  10  10  10  10
PINE BLUFF AR     73  96  74  96 /  10  10  10  10
RUSSELLVILLE AR   72  95  73  97 /  10  10  10  10
SEARCY AR         72  94  73  96 /  10  10  10  10
STUTTGART AR      73  95  74  95 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, Jul 11, 4:00 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI JUL 11 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI JUL 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONTAL BOUNDARY...ACROSS SOUTHERN ARKANSAS...IS
FORECAST TO LIFT BACK SLOWLY NORTHWARD LATER TODAY AND TONIGHT. THE
BOUNDARY WILL PROVIDE A FOCUS FOR SMALL CHANCES OF SHOWERS AND
THUNDERSTORMS TODAY. WHILE A FEW STRONG STORMS ARE POSSIBLE...THE
CHANCES OF ORGANIZED SEVERE WEATHER WILL BE LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE SOUTHWEST
OVER THE WEEKEND. TEMPERATURES WILL BE ABOVE NORMAL...WITH AFTERNOON
HEAT INDEX VALUES RANGING FROM 100 TO 104 DEGREES SATURDAY THROUGH
MONDAY IN ALL BUT THE OZARK MOUNTAINS OF THE NORTHWEST.

IT APPEARS THE HEAT WILL BE TEMPORARY. HIGH PRESSURE WILL WEAKEN
EARLY NEXT WEEK...AND THAT WILL ALLOW A STRONG COLD FRONT TO DROP
SOUTHWARD THROUGH THE NATURAL STATE. MUCH COOLER CONDITIONS ARE
EXPECTED BEHIND THE FRONT BY THE MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

In the hours before

Special weather statement, Jul 11, 11:14 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1214 PM CDT FRI JUL 11 2014

ARZ034-046-047-056-057-064-065-111755-
ARKANSAS AR-DESHA AR-JEFFERSON AR-LINCOLN AR-MONROE AR-PRAIRIE
AR-WOODRUFF AR-
1214 PM CDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WOODRUFF...EASTERN
PRAIRIE...MONROE...EXTREME EASTERN LINCOLN...EXTREME SOUTHEASTERN
JEFFERSON...NORTHERN DESHA AND EASTERN ARKANSAS COUNTIES UNTIL 100 PM
CDT...

AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS...OVER WOODRUFF COUNTY
AND SOUTH TO ARKANSAS COUNTY...WITH THE STRONGEST STORM 6 MILES WEST
OF HUNTER...OR 10 MILES NORTH OF BRINKLEY. THE STORMS WERE MOVING
SOUTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THE
HEAVY RAIN MAY CAUSE LOCALIZED FLOODING OF LOW LYING AREAS AND
PONDING OF WATER ON ROADWAYS...ESPECIALLY IN THE BRINKLEY AREA.

* LOCATIONS IMPACTED INCLUDE...
  WHITE RIVER NWR...    CLARENDON...          BRINKLEY...
  YANCOPIN...           WATSON...             TRUSTEN HOLDER WMA...
  STIMSON...            ST. CHARLES...        SNOW LAKE...
  ROE...                PEPPERS LANDING...    PALMER...
  MORGAN PT REC AREA... MERRISACH LAKE...     LORAYS...
  LACONIA...            HUNTER...             HOLLY GROVE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 205 AND 218.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3401 9098 3395 9098 3399 9102 3397 9108
      3392 9101 3377 9114 3401 9144 3509 9138
      3517 9104 3500 9103 3499 9114 3492 9114
      3486 9109 3474 9110 3473 9104 3433 9100
      3431 9106 3413 9110 3412 9096 3406 9087
TIME...MOT...LOC 1711Z 334DEG 12KT 3502 9122

/59
Special weather statement, Jul 11, 11:55 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1255 PM CDT FRI JUL 11 2014

ARZ057-065-111825-
ARKANSAS AR-DESHA AR-
1255 PM CDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR DESHA AND SOUTHEASTERN ARKANSAS
COUNTIES UNTIL 130 PM CDT...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DE WITT...OR 13 MILES
NORTHWEST OF WHITE RIVER NWR...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL UP TO PEA SIZE AND WIND GUSTS UP TO 40 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING. THE HEAVY RAIN MAY CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS AND PONDING OF WATER ON ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
  WHITE RIVER NWR...    ROHWER...             YANCOPIN...
  WATSON...             TRUSTEN HOLDER WMA... STIMSON...
  ST. CHARLES...        SNOW LAKE...          MORGAN PT REC AREA...
  MERRISACH LAKE...     LUCCA LANDING...      LORAYS...
  LACONIA...            KELSO...              JERSEY POINT...
  GILLETT...            ARKANSAS CITY...      WEBER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3403 9088 3401 9098 3395 9097 3397 9108
      3393 9101 3385 9106 3379 9098 3378 9114
      3371 9113 3369 9103 3366 9111 3370 9120
      3359 9113 3351 9124 3353 9132 3418 9140
      3438 9114 3429 9106 3413 9110 3407 9087
TIME...MOT...LOC 1755Z 335DEG 14KT 3422 9125

/59

The radar

The Little Rock radar (KLZK), 94 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
July 11, 1:30 PM CST to 3:00 PM CST
Where
Monroe County, 2.59 mi SSW of Saulsburg to 2.23 mi E of Allendale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.936, -91.239

Heavy rain fell on saturated soil in the Brinkley area, causing some flooding of streets. In addition, floodwaters remaining from excessive rains on June 29th, primarily in homes in the Snow Addition and at the Brinkley airport, went up somewhat.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518930.